Fat-Burner Fiasco: Acute Liver Failure Secondary to Fat-Burner Supplements
INTRODUCTION: Over the counter medications area seen as benign and "safe” as they do not require a prescription and are readily available. This is especially true when it comes to supplements as they are often labeled as being herbal or natural, prompting the buyer to believe the product is harmless. This case demonstrates the dangers of liver failure secondary to a fat burner. CASE PRESENTATION: The patient is a 76 year old male with a medical history significant for hemochromatosis getting phlebotomy who presented to the hospital for dyspnea. He was found to have pneumonia for which he was appropriately treated. He was incidentally found to have transaminitis with a hepatocellular pattern. Patient had no history of ETOH abuse, Tylenol use, illicit substance consumption and he was negative for EBV, CMV, HIV, HSV. Autoimmune and hepatitis panels were within normal limits. RUQ U/S was done and showed a large portal vein thrombosis with no prior history of arterial or venous clots. Patient became more obtunded despite lactulose and NAC with uptrending LFTs and coags. He was deemed too high of a surgical risk for his portal vein thrombosis but was also deemed inappropriate for anticoagulation as he was already coagulopathic secondary to his acute, fulminant liver failure. DISCUSSION: Upon further discussion it was noted he had recently started taking a fat burner which he failed to disclose as it was "all natural". Review of the ingredients revealed red yeast rice (RYR) which has been shown to cause significant liver injury in a small subset of patients. This red yeast is produced by the fermentation of the Monascus purpureus mold and contains 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors which can potentiate hepatotoxicity along with rhabdomyolysis and myopathy. RYR has fungal metabolites known as monacolins with monacolin K being identical to lovastatin. This mechanism explains why the pharmacokinetics of this fat burner was able to potentiate fulminant liver disease as 5 mg of monacolin K is equivalent of 20–40 mg of lovastatin. Furthermore, as supplements are not regulated, it is unknown how much of the active metabolite is actually being ingested, making it incredibly easy for an individual to overdose on what he considers an herbal remedy. CONCLUSIONS: This case demonstrates the importance of physicians being aware of the potential harmful side effects of over the counter medications. This also lends itself to the potential need for the FDA to consider regulating or having warning labels on supplements which are being used as "alternative drugs” since they have the potential to cause serious harm and injury as in this case. It is prudent that the distinction be made that "natural” does not equate to "harmless” and that any medication, whether it is prescribed or not, should be done so with careful consideration and full disclosure to one's physician. Reference #1: David Heber, Ian Yip, Judith M Ashley, David A Elashoff, Robert M Elashoff, Vay Liang W Go, Cholesterol-lowering effects of a proprietary Chinese red-yeast-rice dietary supplement, The American Journal of Clinical Nutrition, Volume 69, Issue 2, February 1999, Pages 231–236 Reference #2: Grieco A, Miele L, Pompili M, Biolato M, Vecchio FM, Grattagliano I, Gasbarrini G. Acute hepatitis caused by a natural lipid-lowering product: when "alternative” medicine is no "alternative” at all. J Hepatol. 2009 Jun;50(6):1273-7. doi: 10.1016/j.jhep.2009.02.021. Epub 2009 Mar 31. Erratum in: J Hepatol. 2010 Mar;52(3):466. PMID: 19398239.
Salimnia T, Gandham NR, Andriacchi M, Dogra S. Fat-burner fiasco: acute liver failure secondary to fat-burner supplements. Chest. 2022 Oct;162(4 Suppl):A777. doi:10.1016/j.chest.2022.08.613.
Chest 2022 Annual Meeting, October 16-19, 2022, Nashville, TN.